Alert archive / Texas / High Wind Warnings in 2022
High Wind Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 6, 2022, 1:54 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at May 7, 2022, 1:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 1:54 PM CDT (18:54 UTC)
- In effect from
- May 7, 2022, 1:00 PM CDT
- Expired
- May 7, 2022, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:05 PM CDT | NON-TSTM WND GST 69 | Pine Springs, TX | WIND GUST MEASURED AT THE PINE SPRINGS WEST TEXAS MESONET STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WWUS74 KMAF 061854 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 154 PM CDT Fri May 6 2022 NMZ027-TXZ270-271-070700- /O.NEW.KMAF.HW.W.0028.220507T1800Z-220508T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 154 PM CDT Fri May 6 2022 /1254 PM MDT Fri May 6 2022/ ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ SATURDAY... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ047-048-051>053-060>063-068>070-075-082-277>280-282-070700- /O.NEW.KMAF.HT.Y.0001.220507T1800Z-220508T0100Z/ Borden-Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Terrell-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Lower Brewster County- Including the cities of Gail, Snyder, Stanton, Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 154 PM CDT Fri May 6 2022 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY... * WHAT...Temperatures up to 97 expected in the higher terrain, up to 108 in the Permian Basin and lower Trans Pecos, and up to 114 along the Rio Grande. * WHERE...Portions of southwest and western Texas. * WHEN...From 1 PM to 8 PM CDT Saturday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
541 WWUS74 KMAF 070745 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 AM CDT Sat May 7 2022 NMZ027-TXZ270-271-072100- /O.NEW.KMAF.HW.A.0023.220508T1800Z-220509T0200Z/ /O.CON.KMAF.HW.W.0028.220507T1800Z-220508T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 245 AM CDT Sat May 7 2022 /145 AM MDT Sat May 7 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...For the High Wind Warning, west winds 40 to 50 mph with gusts up to 65 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the High Wind Warning, from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. For the High Wind Watch, from Sunday afternoon through Sunday evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ046-072100- /O.EXA.KMAF.HT.Y.0001.220507T1800Z-220508T0100Z/ Dawson- Including the city of Lamesa 245 AM CDT Sat May 7 2022 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 105 expected. * WHERE...Dawson County. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TXZ047-048-051>053-060>063-068>070-075-082-277>280-282-072100- /O.CON.KMAF.HT.Y.0001.220507T1800Z-220508T0100Z/ Borden-Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Terrell-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Lower Brewster County- Including the cities of Gail, Snyder, Stanton, Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 245 AM CDT Sat May 7 2022 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 107 expected. * WHERE...Portions of southwest and western Texas. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
886 WWUS74 KMAF 071838 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 138 PM CDT Sat May 7 2022 NMZ027-TXZ270-271-081200- /O.UPG.KMAF.HW.A.0023.220508T1800Z-220509T0200Z/ /O.NEW.KMAF.HW.W.0029.220508T1800Z-220509T0200Z/ /O.CON.KMAF.HW.W.0028.000000T0000Z-220508T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 138 PM CDT Sat May 7 2022 /1238 PM MDT Sat May 7 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ SUNDAY... * WHAT...For the first High Wind Warning, west winds 40 to 50 mph with gusts up to 65 mph. For the second High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...For the first High Wind Warning, until 9 PM CDT /8 PM MDT/ this evening. For the second High Wind Warning, from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ047-048-052-053-082-279-280-282-081200- /O.NEW.KMAF.HT.Y.0002.220508T1800Z-220509T0100Z/ /O.CON.KMAF.HT.Y.0001.000000T0000Z-220508T0100Z/ Borden-Scurry-Howard-Mitchell-Terrell-Central Brewster County- Chisos Basin-Lower Brewster County- Including the cities of Gail, Snyder, Big Spring, Colorado City, Dryden, Sanderson, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon 138 PM CDT Sat May 7 2022 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY... * WHAT...For the first Heat Advisory, temperatures up to 108 for the Permian Basin, up to 115 along the Rio Grande, and up to 97 in the mountains. For the second Heat Advisory, temperatures up to 107 for the Permian Basin, up to 111 along the Rio Grande, and up to 96 in the mountains. * WHERE...Borden, Scurry, Howard, Mitchell, Terrell, Central Brewster and Lower Brewster Counties, and Chisos Basin. * WHEN...For the first Heat Advisory, until 8 PM CDT this evening. For the second Heat Advisory, from 1 PM to 8 PM CDT Sunday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TXZ046-051-060>063-068>070-075-277-278-080100- /O.CON.KMAF.HT.Y.0001.000000T0000Z-220508T0100Z/ Dawson-Martin-Winkler-Ector-Midland-Glasscock-Crane-Upton-Reagan- Pecos-Davis Mountains-Davis Mountains Foothills- Including the cities of Lamesa, Stanton, Kermit, Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Fort Davis, and Alpine 138 PM CDT Sat May 7 2022 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 107. * WHERE...Portions of southwest and western Texas. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 6, 12:15 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 6, 12:15 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Fri May 6 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Fri May 6 2022
VFR and SKC for the next 24 hours. Gusty west winds will continue
over the next several hours at all terminals before diminishing
before sunset. Light winds overnight are expected to shift more
SW/S before switching back out of the west at the end of the TAF
period.
&&
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 307 AM CDT Fri May 6 2022
As an upper low slides into the eastern US, an upper level ridge
will build overhead today into Saturday, setting up our warmest
temperatures of the year. Increasing thickness in response to the
building ridge, downsloping westerly winds, and clear skies will
result in quite a hot afternoon today, with highs in the upper 90s
for most. Saturday looks to be even warmer as the 850mb thermal
ridge is more centered over the CWA with persistent westerly
surface winds. 850mb temperatures near 30-32C indicate highs over
100 are possible in many spots. The forecast high in Midland
Saturday of 103 would tie the previous record set back in 2009.
Highs may also near Heat Advisory criteria along the Rio Grande.
This highly anomalous warmth and very dry conditions trigger fire
weather concerns both days, with a Fire Danger Statement in
effect for today and a Red Flag Warning for tomorrow...see the
Fire Weather Discussion below for more details.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 307 AM CDT Fri May 6 2022
Nothing has really changed in the extended forecast. A deep upper
trough will remain stationary over the Pacific Northwest into
early next week. Westerly flow will drive temperatures way above
normal and potentially into record territory with widespread highs
in the upper 90s to low 100s.
Finally on Tuesday the trough in the west deepens and digs south
into California backing winds over eastern New Mexico and West
Texas to a more southwesterly direction. This will allow for a
farther westward intrusion of marine air from the Gulf of Mexico,
pushing the dryline into southeastern New Mexico and the Big Bend.
Exactly where the dryline sets up will be critical in determining
where convection will develop as all models show the dryline
becoming active Tue afternoon with the help of daytime heating. A
series of upper trough will transit the major West Coast trough
through the end of the week keeping lower heights to our west and
holding the dryline to the Davis and Guadalupe Mountains. This
will give each day a chance for rainfall for many locations though
coverage will be scattered and unlikely to help much, if any, the
overall drought affecting the region.
&&
.FIRE WEATHER...
Issued at 307 AM CDT Fri May 6 2022
Afternoon humidities today will drop well into the single digits.
Winds overall will only reach 10 to 15 mph so a Fire Danger
Statement has been issued for much of the area. Winds increase
some Saturday and the Fire Weather Watch has been upgraded to a
Red Flag Warning. Conditions will not change through Monday so
expect the Red Flag Warnings to continue through that time frame.
Also be aware that overnight recoveries will be poor or very poor
during this time as well so there will not be overnight relief
should any fires initiate.
The dryline will push west Tuesday finally bringing more moisture
to the area and decreasing the fire threat. However isolated to
scattered showers and thunderstorms are also expected to develop
along the dryline that may provide the potential for lightning
starts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 105 69 102 / 0 0 0 0
Carlsbad 60 101 64 97 / 0 0 0 0
Dryden 65 106 70 103 / 0 0 0 0
Fort Stockton 65 103 67 102 / 0 0 0 0
Guadalupe Pass 63 92 62 89 / 0 0 0 0
Hobbs 58 99 62 96 / 0 0 0 0
Marfa 51 95 54 93 / 0 0 0 0
Midland Intl Airport 61 103 67 100 / 0 0 0 0
Odessa 62 102 67 99 / 0 0 0 0
Wink 56 105 62 101 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Saturday for Andrews-Borden-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...Red Flag Warning from noon to 8 PM MDT Saturday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...16
LONG TERM....10
AVIATION...88Hazardous weather outlook, May 6, 4:19 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 419 AM CDT Fri May 6 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-070930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 419 AM CDT Fri May 6 2022 /319 AM MDT Fri May 6 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Elevated fire weather conditions are expected today across much of the area. A Fire Danger Statement has been issued. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Critical fire weather conditions are expected across much of the area Saturday into Monday. A Red Flag Warning has been issued for Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:53 AM CDT | Red Flag Warning | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more | 42 hr |
| May 6, 1:54 PM CDT | Heat Advisory | MAF | Borden, Brewster, Crane, Culberson, Dawson, Ector and 14 more | 30 hr |
| May 6, 2:17 PM CDT | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 15 more | 24 hr |
Nearby
High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.